Alert archive / Kentucky / River Flood Warnings in 2018

River Flood Warning 5, NWS Jackson, KY

February 9, 2018Knox County, Kentucky

NWS Jackson, KY issued this river flood warning at Feb 9, 2018, 10:32 AM EST for Knox County, Kentucky. It took effect at Feb 11, 2018, 2:10 AM EST. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Feb 9, 2018, 10:32 AM EST (15:32 UTC)
In effect from
Feb 11, 2018, 2:10 AM EST
Expired
Feb 14, 2018, 3:53 AM EST
In force
3 days
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
Moderate

County Knox County, KY

The radar

The Knoxville radar (KMRX), 90 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cumberland River at Barbourville (BBVK2).

Action stage
21.5 ft
Minor stage
27 ft
Moderate stage
33 ft
Major stage
38 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03403500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Feb 9, 8:16 AM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Feb 9, 8:16 AM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
816 AM EST Fri Feb 9 2018

.UPDATE...
Issued at 811 AM EST FRI FEB 9 2018

Hourly grids have been updated based on recent observations. No
other changes were needed at this time.

&&

.SHORT TERM...(Today through Saturday)
Issued at 450 AM EST FRI FEB 9 2018

A broad trough extends across much of the Conus south of an upper
level low over central Canada. Several shortwave troughs are
moving through this trough, the first is moving through the upper
MS Valley and approaching the Great Lakes. Another upstream
shortwave is moving into the northern Rockies and Plains.
Meanwhile a surface low is currently moving through them midwest
while sfc high pressure in place along the mid Atlantic coast.

The initial shortwave and leading surface low should move across
the Great Lakes and into the northeast tonight. The trailing cold
front will approach the OH Valley today and tonight as the second
shortwave moves into the Plains and approaches the MS and Lower OH
Valley. This boundary should slow down and stall or nearly stall
across the region through the end of the short term period. With
the surface high moving off into the Atlantic and the second
shortwave approaching tonight and into Saturday deep moisture is
expected to be advected north across the southeast and into the TN
Valley and into the OH Valley and Appalachian region with
isentropic lift increasing late tonight and into Saturday.
Additional minor shortwaves will move across the region on
Saturday with a jet streak over the Great Lakes possibly leading
to deeper lift as PW increases into the 1 to 1.25 inch range by
the end of the period.

The boundary will become parallel or nearly parallel to the upper
level flow while PW is forecast to reach above the 90th percentile
to at least the 95th percentile, pointing to the threat for heavy
rain. This and model forecasts of QPF of one half of an inch to
one inch and heavy rain potential continuing into the long term, a
Flood Watch has been issued beginning at 7 AM EST on Saturday for
locations generally south of I 64. There remains some uncertainty
as to where the heaviest rain will fall with the general model
consensus for this to occur over the southern part of the area,
especially nearer to the TN and VA borders.

.LONG TERM...(Saturday night through Thursday)
Issued at 500 AM EST FRI FEB 9 2018

A wet extended forecast is on tap. We will start out Saturday night
with a cold front slowly shifting SE through eastern KY, where it
will become hung up in the mountains just SE of the state through
Sunday afternoon. SW flow will keep abundant moisture flowing from
the Gulf of Mexico and into the Ohio Valley ahead and along the cold
front. NW flow will then take hold Sunday afternoon in the low
levels behind this frontal passage, cutting off best moisture
advection/precip. The caveat, however, will be the winds aloft, even
just above the surface, which will remain SW into Sunday night and
even into Monday. This will, in essence, cause a warm nose to form
as surface temps drop behind the frontal passage. As a result, as
precip slowly tapers off Sunday night into Monday morning, it is
entirely possible that (near) surface temps could drop to or just
below freezing and create a freezing rain or sleet scenario,
especially in the northern CWA. Temps will rise back above freezing
across the board Monday, cutting off any further freezing precip
potential.

As far as rain amounts are concerned, the 6Z NAM continues to bring
a heavier swath of rain farther north across the CWA Saturday night
into Sunday, while the ECMWF and GFS are in fairly good agreement
through Saturday night. The GFS then pulls out the precip faster
than the ECMWF and NAM on Sunday. The ECMWF seems to be the happy
medium between the 3 models so stuck closer to this model for any
modifications to the Superblend as far as POPS were concerned.
However, for QPF, trended more towards WPC for this event, as they
likely have a better handle on the situations compared to a straight
model blend. Amounts through Sunday are warranted for a Flood
Watch, with many of the ensembles showing river levels rising to
action stage or higher Sunday and Sunday night. Models are also
in agreement of a secondary swath of rain moving through on
Monday, which as was said in the previous discussion, could only
bring insult to injury, especially if the heavier/longer lived QPF
of the GFS pans out.

After Monday, models (namely the GFS/ECMWF) lose much of their
agreement. Each model brings multiple rounds of precip across the
CWA over the course of the work week. Kept with the given Superblend
for pops given the uncertainty between the models, with a
combination of Superblend and WPC QPF. Zonal flow or dampened
ridging will likely be the main flow regime, with KY being in
located within the southern stream. This will bring more moderate
temperatures as we continue through the week as well. High
temperatures in the upper 50s to low 60s are expected each
afternoon.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 738 AM EST FRI FEB 9 2018

VFR conditions will prevail through the period, with just some
mid and high level clouds through the first 12 hours of the
period. As a cold front approaches and moisture increases in
advance of it, low clouds should develop or move into the area
during the last 6 hours of the period. MVFR CIGS are anticipated
in western sections by the end of the period. Winds should average
out of the south at 10KT or less through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Saturday morning through Sunday afternoon for
KYZ058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...JP
SHORT TERM...JP
LONG TERM...JMW
AVIATION...JP
Hazardous weather outlook, Feb 9, 5:12 AM EST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
512 AM EST Fri Feb 9 2018

KYZ058>060-068-069-079-080-083>088-104-106>120-101315-
Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne-
McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-
Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
512 AM EST Fri Feb 9 2018

...FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY
AFTERNOON...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Several rounds of moderate to heavy rainfall are possible across
eastern Kentucky this weekend. There is the potential for 1.5 to
3 inches of rainfall from Saturday into Sunday. Locally higher
amounts are possible near the VA and TN borders. This excessive
rainfall, combined with previous day's soaking rains, could lead
to a few instances of flash flooding as well as rises to bankfull
or to flood along area creeks and streams. Larger river flooding
is also possible, especially for portions of the Kentucky, Red,
and Cumberland River basins.

Freezing rain and sleet are possible Sunday night and Monday
morning, mainly along and north of a Somerset to Jackson to
Paintsville line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ044-050>052-101315-
Fleming-Montgomery-Bath-Rowan-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, and Morehead
512 AM EST Fri Feb 9 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Several rounds of moderate to heavy rainfall are possible this
weekend. There is the potential for 1.0 to 2.0 inches of
rainfall. The potential rainfall this weekend, combined with the
previous day's soaking rains, could lead to rises on area creeks,
streams, and rivers.

Freezing rain and sleet are possible Sunday night and Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP/JMW

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 3:15 AM ESTFlood WatchJKLBell, Breathitt, Clay, Elliott, Estill, Floyd and 23 more59 hr
Feb 9, 10:11 AM ESTRiver Flood WarningJKLOwsley3 days
Feb 9, 10:24 AM ESTRiver Flood WarningJKLEstill5 days
Feb 9, 10:29 AM ESTRiver Flood WarningJKLLee4 days
Feb 9, 10:32 AM ESTRiver Flood WarningJKLBell3 days
Feb 9, 10:32 AM ESTRiver Flood WarningJKLWhitley7 days

Nearby

River Flood Warnings in Kentucky, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.